Document Detail


Beard dermatitis due to para-phenylenediamine use in Arabic men.
MedLine Citation:
PMID:  11312440     Owner:  NLM     Status:  MEDLINE    
Abstract/OtherAbstract:
The most common active ingredient in hair coloring is para-phenylenediamine (PPDA), which can produce contact dermatitis, particularly in persons who dye their scalp hair and in hairdressers. We have identified another group of patients also at risk, namely men from Arab countries, who commonly grow beards and dye them. We searched the computerized patient database at the Mayo Clinic for patients with beard dermatitis associated with dye use. Eight Arabic men presented to the Mayo Clinic between 1994 and 1999 with beard dermatitis and a positive patch test to PPDA. The lesions were described as pruritic, erythematous, papular eruptions that developed in the jaw area after each application of beard dye. The symptoms subsided after the patients discontinued use of the PPDA-containing dye and received treatment with topical corticosteroids. Allergic contact dermatitis in the beard area due to PPDA occurs in Arabic men as a result of their propensity to dye their beards.
Authors:
T S Hsu; M D Davis; R el-Azhary; J F Corbett; L E Gibson
Publication Detail:
Type:  Case Reports; Journal Article    
Journal Detail:
Title:  Journal of the American Academy of Dermatology     Volume:  44     ISSN:  0190-9622     ISO Abbreviation:  J. Am. Acad. Dermatol.     Publication Date:  2001 May 
Date Detail:
Created Date:  2001-04-20     Completed Date:  2001-05-24     Revised Date:  2004-11-17    
Medline Journal Info:
Nlm Unique ID:  7907132     Medline TA:  J Am Acad Dermatol     Country:  United States    
Other Details:
Languages:  eng     Pagination:  867-9     Citation Subset:  IM    
Affiliation:
Department of Dermatology, Mayo Clinic and Mayo Foundation, Rochester, MN 55905, USA.
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:
Arabs
Dermatitis, Allergic Contact / etiology*
Facial Dermatoses / chemically induced*
Hair Dyes / adverse effects*
Humans
Male
Patch Tests
Phenylenediamines / adverse effects*
Chemical
Reg. No./Substance:
0/Hair Dyes; 0/Phenylenediamines; 106-50-3/4-phenylenediamine

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Penile dermatophytosis.
Next Document:  Treating chronic diffuse sclerosing osteomyelitis of the mandible with saucerization and autogenous ...